Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2018, Article ID 9813893, 3 pages
https://doi.org/10.1155/2018/9813893
Case Report

Myocarditis Secondary to Mesalamine-Induced Cardiotoxicity in a Patient with Ulcerative Colitis

1Department of Internal Medicine, Virginia Tech Carilion School of Medicine and Research Institute, Roanoke, VA, USA
2Department of Internal Medicine, Section of Cardiology, Virginia Tech Carilion School of Medicine and Research Institute, Raonoke, VA, USA
3Department of Internal Medicine, Section of Rheumatology, Virginia Tech Carilion School of Medicine and Research Institute, Raonoke, VA, USA

Correspondence should be addressed to Kelechukwu U. Okoro; moc.liamg@oroko.elek

Received 28 November 2017; Accepted 22 February 2018; Published 15 March 2018

Academic Editor: Masahiro Kohzuki

Copyright © 2018 Kelechukwu U. Okoro et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Development of cardiac manifestations in patients diagnosed with inflammatory bowel disease undergoing treatment with mesalamine is a rare. When this occurs, it can be difficult to tease out the primary etiology, as both IBD and mesalamine can cause cardiac manifestations independently of each other. The exact mechanism of mesalamine-induced cardiotoxicity is yet to be determined although several mechanisms have been described. We present the case of a gentleman with nonexertional chest pain in the setting of ulcerative colitis exacerbation believed to have occurred secondary to mesalamine.